Tornadoes · United States · Oklahoma · 2022
EF1 tornado, Hollister, Oklahoma, May 31, 2022
This EF1 tornado ran 4.7 miles across Tillman County on May 31, 2022, touching down at 11:17 PM CDT and reaching 100 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 31, 2022
- Touchdown
- 11:17 PM CDT (04:17 UTC)
- Lifted
- 11:23 PM CDT (04:23 UTC)
- On the ground
- 6 minutes
- Path length
- 4.7 miles (7.6 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Tillman County
- Touchdown point
- 34.296, -98.918
- Lift-off point
- 34.315, -98.840
- Record number
- 2205312217-01
The damage survey
1 damage points were recorded along this path by NWS OUN, in the Damage Assessment Toolkit the survey teams carry. The highest wind the damage implies is 100 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Storms developed along a stationary boundary in northwestern Oklahoma into the Texas panhandle during the afternoon and evening of the 31st. Slow storm motions led to very heavy rainfall and flooding in some locations. Intense winds close to 80 mph, large hail, and a few tornadoes were also reported.
A tornado developed 4 miles southwest of Hollister and moved northeast and then east to 2.5 miles southeast of Hollister. Power poles were snapped along County Road N2280 and on State Highway 54. There was also significant wind damage south of the tornado associated with the rear-flank downdraft..
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 31, 6:42 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, May 31, 6:42 PM CDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Norman OK
642 PM CDT Tue May 31 2022
...New AVIATION...
.SHORT TERM...
(This evening through Wednesday)
Issued at 126 PM CDT Tue May 31 2022
The effective cold front has finally stalled from around
Cheyenne, to Seiling, to Enid, and Ponca City. Within the warm
sector, mesoanalysis suggests it is already very unstable with
MLCAPE around 3-3.5K J/kg and very little CIN present. Most CAMs
depict CI around 21-22Z or so, but given current environment and
enhanced convergence along the boundary would not be surprised if
this occurred slightly earlier. Main threat will still be very
large hail with supercells this afternoon and evening,
transitioning to a wind threat later on especially across
southwestern and western/central OK later as storms build upscale.
A couple of clusters could produce significant wind damage along
and south of I-40 as they progress eastward through tonight. In
addition, very steep low level lapse rates, low LCLs, increasing
low level flow, and a slight backing surface winds just ahead of
the front early this evening will result in a nonzero tornado
threat. The threat of severe weather should end after midnight as
CIN increases, although a few stronger elevated storms behind the
front will remain possible. Tomorrow's threat and location of
severe weather will depend on the progression of the cold front.
This will likely be influenced by how much post frontal precip
develops early in the morning. Right now, would lean slightly
further south near and south of the I-44 corridor. Generally, both
instability and deep layer shear appear slightly lower for
tomorrow but will remain high enough for supercells. Heavy
rainfall will also become a concern as more widespread rainfall
and training storms occur into the evening.
&&
.LONG TERM...
(Wednesday night through next Monday)
Issued at 214 PM CDT Tue May 31 2022
Models certainly vary with regards to the position of an outflow
boundary(ies) and less so with a synoptic cold front late Wednesday
afternoon into early Wednesday evening. Will continue with the idea
of at least scattered showers and thunderstorms moving across the
southern half/southern two-thirds of Oklahoma and western north
Texas Wednesday evening and night. The mid to upper level flow will
not be overly strong, but enough to support strong to severe
thunderstorms and areas of high rainfall totals. The cold front is
expected to push well into northern Texas early Thursday which will
significantly reduce the chances of severe storms and heavy
rainfall.
Surface high pressure center to our north will generally keep winds
on the lighter side Thursday into Thursday night. Albeit weak, mid-
level warm air advection may result in scattered showers and a few
thunderstorms mainly across the Texas Panhandle. Some of this
precipitation may move into parts of western Oklahoma and western
north Texas overnight Thursday into early Friday morning.
Rather warm temperatures around 7h will overspread the area Saturday
into Sunday. This too may result in late night into early morning
high-based convection with the area shifting more east each day.
There is also the possibility of a shortwave trough skirting the
area Saturday afternoon and night. This may result in more
organized storms during the early evening into the overnight hours.
Very warm mid level temperatures may limit how far west storms can
develop. Very warm to hot weather is expected Sunday into Monday
with rain chances limited to the far eastern part of the forecast
area.
&&
.AVIATION...
(00Z TAFS)
Issued at 637 PM CDT Tue May 31 2022
TSRA will be included most terminals through the forecast period.
TSRA will be most numerous/persistent across western and northern
Oklahoma tonight, with a small complex possibly moving toward
central Oklahoma terminals toward and after 05Z. MVFR cigs will be
widespread northwest half of Oklahoma late tonight and tomorrow
near and north of a slow moving cold front. While there will
likely be showers and a few storm lingering into the post 12Z
time frame, redevelopment of TSRA appears likely after 18Z near
central and southern Oklahoma terminals.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 70 79 58 70 / 70 80 70 30
Hobart OK 68 82 56 71 / 90 70 70 30
Wichita Falls TX 72 92 61 75 / 30 50 70 40
Gage OK 62 65 50 71 / 80 80 50 10
Ponca City OK 66 72 56 73 / 80 80 60 10
Durant OK 73 90 64 77 / 10 30 60 50
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through late Wednesday night for OKZ005>008-011>013-
015>020-022>030-035-038.
TX...None.
&&
SHORT TERM...03
LONG TERM....06
AVIATION...11Hazardous weather outlook, May 31, 11:41 AM CDT, 11 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1141 AM CDT Tue May 31 2022 OKZ004>048-050>052-TXZ083>090-011645- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1141 AM CDT Tue May 31 2022 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... A cold front will drop south across parts of northern and western Oklahoma today. Thunderstorms are expected to develop along the front this afternoon and evening. There is an enhanced risk of severe thunderstorms along a swath from southwest Oklahoma to north central Oklahoma. Very large hail up to the size of baseballs, damaging wind gusts of 60 to 80 miles per hour, and heavy rainfall will be the main hazards with these storms. An isolated tornado is also possible, especially across far western Oklahoma. .Heavy Rainfall... Flooding could result from heavy rainfall this afternoon and tonight for portions of central and western Oklahoma. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel should prepare for severe weather operations after 3 PM today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... The slow moving front will continue to be a focus for thunderstorm development on Wednesday with a chance for another round of severe storms across parts of the area Wednesday afternoon and evening. Large hail and damaging wind gusts will be the main hazards along with heavy rainfall. There will be a chance for thunderstorms daily through Monday. .Heavy Rainfall... Flooding could result from heavy rainfall on Wednesday across portions of Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 31, 9:53 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
953 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST 4 S TIPTON 34.44N 99.14W
05/31/2022 M64 MPH TILLMAN OK MESONET
&&
11Local storm report, May 31, 9:54 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
954 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST 4 S TIPTON 34.44N 99.14W
05/31/2022 M74 MPH TILLMAN OK MESONET
&&Local storm report, May 31, 10:10 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1010 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM TSTM WND GST FREDERICK 34.39N 99.02W
05/31/2022 M70 MPH TILLMAN OK EMERGENCY MNGR
1004 PM TSTM WND GST FREDERICK 34.39N 99.02W
05/31/2022 M60 MPH TILLMAN OK EMERGENCY MNGR
&&Local storm report, May 31, 10:14 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1014 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM NON-TSTM WND GST 4 WSW WEATHERFORD 35.51N 98.77W
05/31/2022 M60 MPH CUSTER OK MESONET
HEAT BURST.
&&Local storm report, May 31, 10:26 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1026 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL FREDERICK 34.39N 99.02W
05/31/2022 M1.25 INCH TILLMAN OK EMERGENCY MNGR
&&Local storm report, May 31, 11:10 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1110 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM FLASH FLOOD 1 SE ALTUS 34.63N 99.32W
05/31/2022 JACKSON OK PUBLIC
REPORT FROM MPING: WATER APPROACHING HOMES.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Norman, OK (KOUN), 00:00Z
4.3 hours before the tornado, 169 km from the path. June 1, 2022.
- Mixed-layer CAPE
- 2497 J/kg
- Mixed-layer CIN
- -59 J/kg
- Surface CAPE
- 3883 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.9
- 0-3 km lapse rate
- 5.9 K/km
The surface observations
Frederick (FDR), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Altus AFB radar (KFDR), 11 km away, was scanning. The volume nearest the touchdown began at 04:14 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2022 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of May 31, 2022
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 31 | 5:50 PM EDT | Unrated | Pasco, FL | 0.3 | 25 | $20,000 | ||
| May 31 | 5:55 PM EDT | Unrated | Hillsborough, FL | 0.5 | 25 | $20,000 | ||
| May 31 | 6:10 PM EDT | Unrated | Sarasota, FL | 0.5 | 25 | |||
| May 31 | 5:42 PM CDT | EF0 | Collingsworth, TX | 1.8 | 125 | |||
| May 31 | 5:54 PM CDT | EF0 | Harmon, TX to OK | 2.4 | 180 | $50,000 | ||
| May 31 | 6:32 PM CDT | EF0 | Harmon, OK | 0.5 | 20 | |||
| May 31 | 6:48 PM CDT | Unrated | Cowley, KS | 0.0 | 20 | |||
| May 31 | 6:55 PM CDT | Unrated | Harmon, OK | 0.3 | 20 | |||
| May 31 | 8:30 PM CDT | Unrated | Cowley, KS | 0.0 | 20 | |||
| May 31 | 8:40 PM CDT | Unrated | Cowley, KS | 0.0 | 20 | |||
| May 31 | 10:31 PM CDT | EF1 | Tillman, OK | 1.0 | 200 | $6,000 | ||
| May 31 | 10:34 PM CDT | EF1 | McDonough, IL | 1.6 | 60 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.